South Dakota, 2020

High Wind in South Dakota, September 2, 2020

September 2, 2020 · NWS ABR · 4 events in 2 counties and zones

A strong cold front sweeping across the region brought high wind gusts from near 60 to 65 mph at several locations across parts of north central South Dakota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front sweeping across the region brought high wind gusts from near 60 to 65 mph at several locations across parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 2, 7:04 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 2, 7:04 PM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
804 PM CDT Wed Sep 2 2020

.UPDATE...
Issued at 802 PM CDT Wed Sep 2 2020

The Red Flag Warning has been allowed to expire. No other changes
made to the forecast at this time.

UPDATE Issued at 716 PM CDT Wed Sep 2 2020

Minor adjustments made to the Wind Advisory, extending the end
time a few hours longer for Brown and Marshall counties.

&&

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 259 PM CDT Wed Sep 2 2020

Red Flag to near Red Flag Warning conditions remain over the western
half of the forecast area, with relative humidity values in the 15 to
25 percent range and winds gusting 25kts to around 35kts.

The main concern is the timing of the cold front as it sinks
southeast across the CWA. Will rely heavily on the high
resolution model solutions to get an hourly trend for late this
evening and overnight, particularly the HRRR, RAP13, and GFS1hr,
not only for temperatures and dewpoint trends, but winds. 50kt to
60kt winds are being indicated below 5kft off the HRRR at most
locations, with gust at the surface mainly in the 30kt to near 45kt
range. Will not be out of the question right behind the front to
get a few higher winds to mix down. Will continue the Wind
Advisory, and keep the timing as is, as it tracks well with the
latest thinking.

Will be difficult to rule out a few showers over northeastern SD
after 03Z Thursday. While not completely out of the question for an
isolated lightning strike, have left the potential out for now.

Cooler air and lower dewpoints will move in behind the cold front.
Expect highs in the 70s, and dewpoints in the mid 30s to mid 40s.
This will bring relative humidity values mainly into the 25 to 40
percent range, lowest west of the Missouri River. Northwesterly
gusts of 20kts to around 25kts will be possible again Thursday
afternoon. Lighter winds and a continued cool airmass will help
surface temperatures fall into the upper 40s to low 50s Thursday
night.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 259 PM CDT Wed Sep 2 2020

A highly amplified mid-level flow pattern is expected to continue
over the CONUS through the long term. The pattern will feature a
western CONUS ridge and central/eastern CONUS trof. The first part
of the period looks mainly dry. However, energy digging southeast
across the Plains Sunday night through Monday night should help
develop fairly widespread overrunning pcpn on the north side of a
front splayed out over the Central Plains. The ECMWF remains more
vigilant in dropping energy south into the Great Basin and develops
a closed low. The ECMWF is therefore less aggressive in pushing the
synoptic cold front as far south and as quickly south as the GEM and
especially the GFS. GEPS guidance does lend some credibility to the
deterministic ECMWF solution, so the forecast may trend more toward
that model in the future. For now the model blend will suffice given
the uncertainty in model solutions. Based on the latest 2m and H850
temp anomalies, temperatures should average near to above normal for
the first half of the period, but will trend to below normal for the
first half of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 625 PM CDT Wed Sep 2 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area tonight and through
the day Thursday. A cold front will track across the area tonight,
with winds shifting around to the northwest and increasing into
the 25kt to 40kt range, with some gusts to 50kts not out of the
question. Winds will diminish, but remain breezy, late tonight
into the day Thursday.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until midnight CDT /11 PM MDT/ tonight for
     SDZ003>005-009-010-015-016.

     Wind Advisory until 3 AM CDT /2 AM MDT/ Thursday for SDZ008-011-
     017>023-033>037-045-048-051.

     Wind Advisory until 3 AM CDT Thursday for SDZ006-007.

MN...Wind Advisory until 3 AM CDT Thursday for MNZ039-046.

&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Sep 2, 7:08 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
808 PM CDT Wed Sep 2 2020

SDZ003>005-009-010-015>017-033>037-045-048-051-040115-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
808 PM CDT Wed Sep 2 2020 /708 PM MDT Wed Sep 2 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Tonight.

Strong northwest wind gusts are expected to develop later this
evening behind a potent cold frontal passage. The strong gust
potential persists into the overnight hours until the front clears
the forecast area. A Wind Advisory has been posted across central
and north central South Dakota tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday and Saturday continue to be monitored for additional fire
weather concerns. Friday is expected to be drier than Saturday. But,
Saturday is expected to be more windy than Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-040115-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
808 PM CDT Wed Sep 2 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Tonight.

Strong northwest wind gusts are expected to develop later this
evening behind a potent cold frontal passage. The strong gust
potential persists into the overnight hours until the front clears
the forecast area. A Wind Advisory has been posted across northeast
South Dakota and and west central Minnesota tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday and Saturday continue to be monitored for additional fire
weather concerns. Friday is expected to be drier than Saturday. But,
Saturday is expected to be more windy than Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Corson

When
September 2, 7:35 PM CST
Where
Corson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Corson

When
September 2, 8:06 PM CST
Where
Corson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
September 2, 8:33 PM CST
Where
Edmunds forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
September 2, 8:52 PM CST
Where
Edmunds forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921857, 921856, 921855, 921854.